Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 32, NWS Columbia, SC

May 12, 2016Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 12, 2016, 4:05 PM EDT for Chesterfield County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2016, 4:05 PM EDT (20:05 UTC)
Expired
May 12, 2016, 4:45 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:27 PM EDTHAIL 1Chesterfield, SCQUARTER SIZE HAIL REPORTED IN THE CITY OF CHESTERFIELD. REPORT RECEIVED VIA SOCIAL MEDIA .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS52 KCAE 122005
SVRCAE
SCC025-122045-
/O.NEW.KCAE.SV.W.0032.160512T2005Z-160512T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 445 PM EDT

* AT 405 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
  OF CHESTERFIELD...OR 17 MILES WEST OF CHERAW...MOVING NORTHEAST AT 10
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHESTERFIELD...RUBY AND PATRICK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3447 8014 3466 8032 3481 8009 3461 7990
TIME...MOT...LOC 2005Z 240DEG 9KT 3462 8019 

HAIL...1.00IN
WIND...60MPH
 
$$

HC
1 follow-up statement
196 
WWUS52 KCAE 122028
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
428 PM EDT THU MAY 12 2016

SCC025-122045-
/O.CON.KCAE.SV.W.0032.000000T0000Z-160512T2045Z/
CHESTERFIELD SC-
428 PM EDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN CHESTERFIELD COUNTY...

AT 428 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHESTERFIELD...
OR 10 MILES WEST OF CHERAW...MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHESTERFIELD...RUBY AND PATRICK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3451 8007 3470 8026 3481 8009 3461 7990
TIME...MOT...LOC 2028Z 223DEG 15KT 3473 8007 

HAIL...0.88IN
WIND...60MPH
 
$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:51 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 12, 2:51 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
251 PM EDT THU MAY 12 2016

.SYNOPSIS...
An approaching cold front will cross the forecast area Friday
morning. Showers and thunderstorms ahead of the front will affect
the area through midday Friday. Another cold front with little
moisture will cross the area Saturday. Drier and cooler air will
overspread the region for the weekend. The chance for showers and
thunderstorms will return Tuesday as moisture returns ahead of an
approaching low pressure system.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper trough over central NOAM, with upper ridge near the east
coast/E Canada. Nearly stationary surface front currently
stretches across southern NC, with the appearance of another remnant
boundary or two elsewhere across our region. As mean upper trough
progresses to the east, models indicate a pair of upper short
waves ahead of it will move east across our region this afternoon
and tonight. Atmospheric moisture has increased a little over our
forecast area (FA) as compared to yesterday, though forecast
soundings indicate LFC heights and convective temps will still be
a little on the high side. Latest high resolution models generally
suggest convection this afternoon will initially form along the
aforementioned boundaries, with additional activity developing
elsewhere later due to approaching short wave, outflows, and sea
breeze. So, scattered convection with chance pops still appears in
order. Convective analysis indicates generally moderate
instability values progged for this afternoon and evening, with
relatively low wet bulb zero heights and moderate to strong DCAPE
values. spc has region in marginal risk. potential exists for
isolated severe thunderstorms producing hail/strong wind gusts.

Expect severe potential to decrease overnight as instability
diminishes, however the cold front will be moving into the mountains
during the early morning hours. With the forcing associated with the
front and upper impulse, scattered showers and possible
thunderstorms expected to continue overnight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Cold front will move east of the forecast area by early afternoon
Friday. Downslope winds along with a drier and stable air mass
will overspread the region from west to east Friday afternoon.
Kept chance pops cross the area ahead the front Friday
morning...with pops decreasing during the afternoon. Low pressure
crossing the Great Lakes region will push a weak cold front
through area Saturday afternoon. Given limited moisture and
dynamics...no precipitation is expected with the frontal passage.
Could see some increase in clouds as precipitable water increases
to around one inch. Temperatures will be in the middle to upper
80s for daytime highs with overnight lows in the 50s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Dry weather and seasonable temperatures are forecast Sunday and
Monday as surface high pressure builds across the region. Moisture
increases Monday night as warm front lifts through the area. Both
the GFS and ECMWF depict a cold front approaching the area
Wednesday and Thursday. Have indicated a chance for showers and
thunderstorms Tuesday through Thursday. Near normal temperatures
Tuesday becoming above normal Wednesday and Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected outside of scattered showers and
thunderstorms this afternoon through tonight. Diurnal heating, an
approaching upper impulse, and surface boundaries will provide
potential for scattered showers and thunderstorms this afternoon
and evening, possibly continuing into tonight. At this time, will
concentrate on the near term, and will handle threat with
vcts/vcsh, until confidence of precipitation specifically
affecting the terminals warrants a stronger mention. Cloud cover
may preclude significant fog late tonight/friday morning, so no
mention in the TAFS at this time. However, if any rain occurs at
the terminals later today and tonight, and some breaks in the
clouds occur late tonight, some fog could be possible, the threat
of which would be better determined in later taf issuances.

EXTENDED AVIATION OUTLOOK...Chance of showers and possible
thunderstorms Friday with the passage of an upper impulse and
surface front. No impacts to aviation expected Saturday through
Monday, although breezy conditions may be possible late Saturday and
early Sunday with the passage of a dry cold front.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 12, 5:39 AM EDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EDT THU MAY 12 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
539 AM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING WIND GUSTS AND HAIL WITH BE THE MAIN SEVERE WEATHER
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FRIDAY. DAMAGING
WIND GUSTS AND HAIL WITH BE THE MAIN SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 12, 2:49 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 WNW CHERRYVALE        33.96N 80.49W
05/12/2016  E0.75 INCH       SUMTER             SC   OTHER FEDERAL

            3/4 INCH HAIL REPORTED BY OBSERVER AT SHAW
            AFB.

&&

DA
Local storm report, May 12, 2:54 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND GST     1 NW CHERRYVALE         33.97N 80.48W
05/12/2016  M50 MPH          SUMTER             SC   ASOS

            49.5 MPH (43 KTS) REPORTED BY SHAW AFB ASOS

&&

DA
Local storm report, May 12, 3:18 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND DMG     7 SSE FORT JACKSON      33.95N 80.84W
05/12/2016                   RICHLAND           SC   PUBLIC

            TREE DOWN AT HORRELL HILL FD. ESTMD 60 KT
            GUST. PEA-SIZE HAIL

&&

DA
Special weather statement, May 12, 3:27 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
327 PM EDT THU MAY 12 2016

SCZ016-122000-
CHESTERFIELD-
327 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHESTERFIELD
COUNTY...

AT 327 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHESTERFIELD...OR 10
MILES WEST OF CHERAW...MOVING EAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHERAW...CHESTERFIELD...RUBY AND MCFARLAN.

LAT...LON 3460 8019 3474 8026 3481 8008 3481 7994
      3477 7993 3474 7989 3469 7987 3467 7985
      3462 7983
TIME...MOT...LOC 1927Z 260DEG 8KT 3468 8009

CJR
Local storm report, May 12, 3:30 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             9 ESE PATRICK           34.51N 79.91W
05/12/2016  E0.88 INCH       CHESTERFIELD       SC   FIRE DEPT/RESCUE

&&

DA
Local storm report, May 12, 3:39 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
339 PM EDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             1 SSE LUGOFF            34.21N 80.68W
05/12/2016  E0.25 INCH       KERSHAW            SC   PUBLIC

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:26 PM EDTSpecial Weather StatementCAERichland34 min
May 12, 1:40 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter35 min
May 12, 1:49 PM EDTSpecial Weather StatementCAEChesterfield26 min
May 12, 2:04 PM EDTSpecial Weather StatementCAESumter26 min
May 12, 2:16 PM EDTSevere Thunderstorm WarningCAELee, Sumter44 min
May 12, 3:27 PM EDTSpecial Weather StatementCAEChesterfield33 min
May 12, 4:09 PM EDTAreal Flood AdvisoryCAEChesterfield111 min
May 12, 7:28 PM EDTSpecial Weather StatementCAENewberry32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.